Georgia, 2021

Flash Flooding and Damaging Winds in Georgia, October 8, 2021

October 8, 2021 · NWS TAE · 7 events in 2 counties and zones

A strong cold front moved through the area during the morning hours of October 8th. A line of strong to briefly severe thunderstorms slowly moved through portions of south-central Georgia, bringing a few trees down and flash flooding to portions of Ben Hill and Irwin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area during the morning hours of October 8th. A line of strong to briefly severe thunderstorms slowly moved through portions of south-central Georgia, bringing a few trees down and flash flooding to portions of Ben Hill and Irwin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 8, 3:01 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 8, 3:01 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
401 AM EDT Fri Oct 8 2021

.NEAR TERM [Through Tonight]...

The energetic southern end of an upper trough is making its way east
across Alabama right now. In advance of it today, decent 500 mb
height falls will cross Georgia and the eastern Big Bend today.
The afternoon air mass over our Eastern Time Zone counties will be
moderately unstable and unseasonably moist. Given the larger scale
lift, showers and a few thunderstorms have continued to blossom in
the last few hours, and this will continue to be the case for much
of today. The best focus will slowly move east and finally exit our
far eastern counties by late this evening. With bulk shear near 25
knots, convective cells could form into loosely organized multi-cell
clusters which could be accompanied by gusty outflow winds. If cells
manage to organize into any lines, then slow movement of the lines
would lead to locally heavy rainfall.

The main upper trough will exit eastward late tonight while digging
off the FL east coast. An upper ridge will start to amplify over
Texas, so our flow aloft will become more northerly.
A drier mid-level air mass will arrive, with more modest drying in
the boundary layer. Some patchy fog may develop late tonight where
the richer low-level moisture is slow to exit along the I-75
corridor.

.SHORT TERM [Saturday Through Sunday]...

Northerly flow overtakes the service area this weekend as troughing
slides off the Atlantic Seaboard and ridging builds in from the
southwest. The former feature aids in the development of a low-
pressure system that short-term models track southward along
Florida's east coast. Wrap-around moisture from this low favors the
best rain chances (albeit only up to 25%) along the I-75 corridor
and southeast Big Bend on Saturday, in addition to the likelihood of
patchy fog. The presence of drier air in the wake of a weak front
should preclude convection elsewhere - welcoming news for hard-hit
locations from this recent stretch of very wet weather!
Precipitation effectively diminishes to nil by Sunday, paving the
way for mostly quiet conditions heading into next week. High
temperatures are forecast to be in the mid 80s, while lows fall to
the mid 60s. Some normally cooler spots may see low 60s.

.LONG TERM [Sunday Night Through Friday]...

Ridging becomes better established across the region, with our area
entrenched within its southwest-northeast oriented axis to begin the
work week. This pattern should keep warm and mostly dry weather in
place over the next few days, though a gradual moisture return is
expected as low-level flow veers out of the northeast and east. By
the end of period, global models bring a cold front towards the
lower TN Valley, with the ridge weakening in response. This synoptic
shift likely results in the return of appreciable rain chances
heading into next weekend. High temperatures are forecast to be in
the mid-upper 80s (lows in the mid-upper 60s).

&&

.AVIATION...
[Through 06Z Saturday]

The boundary layer is extremely moist early this morning, so fog is
already developing at DHN, with mist at TLH. In addition, a moist
and unstable air mass aloft in advance of an upper trough is
supporting scattered showers from near Tyndall AFB to Albany GA,
with thunder near the coast. A low eastward progression is expected
for showers and storms today, mostly leaving DHN and ECP behind,
while providing showers in the vicinity of TLH, ABY, and VLD. Skies
will clear out this evening, and slightly drier low-level air will
arrive.

&&

.MARINE...

Light northerly winds prevail through Saturday, then switch out of
the northeast on Sunday, and finally become easterly early next
week. Overall, favorable boating conditions are expected over the
next few days away from convection, for which chances diminish this
weekend and remain low for the remainder of the period.

&&

.FIRE WEATHER...

An unseasonably moist air mass will be in place today, with modest
drying on Friday. Spotty wetting rains from showers and
thunderstorms are expected today over our districts in the Eastern
Time Zone. Any thunderstorms will contain gusty winds.

&&

.HYDROLOGY...

Flood Warnings are currently in effect for the Apalachicola at
Blountstown, and the Sopchoppy. The Apalachicola is expected to
crest in minor flood stage this afternoon, thanks to downstream
routing of water down the Chattachooche and Flint, after heavy rain
further north in Georgia. The Sopchoppy is flooding due to heavy
rain on Thursday morning. It should fall below flood stage this
afternoon or evening.

After this evening, dry weather will prevail for the next week.
This will allow water to flush through the river systems and avoid
driving any additional rivers above flood.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  67  86  64  86 /  40  20  10   0  10
Panama City   86  68  86  66  85 /  30   0   0   0   0
Dothan        84  64  83  63  83 /  20   0   0   0   0
Albany        85  66  84  63  84 /  40  10   0   0   0
Valdosta      85  67  86  65  85 /  60  30  10   0  10
Cross City    86  70  87  66  86 /  60  30  30  10  10
Apalachicola  84  69  85  68  83 /  50  10   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Haner
MARINE...IG3
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Special weather statement, Oct 8, 3:58 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
458 AM EDT Fri Oct 8 2021

GAZ125>129-144>146-080945-
Tift GA-Worth GA-Colquitt GA-Lee GA-Baker GA-Dougherty GA-
Mitchell GA-Turner GA-
458 AM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of eastern Dougherty,
Turner, northeastern Mitchell, eastern Lee, northeastern Baker,
northwestern Colquitt, northern Tift and Worth Counties through 545
AM EDT...

At 457 AM EDT, Doppler radar was tracking a strong thunderstorm over
Putney, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tifton, Albany, Ashburn, Sylvester, Putney, Baconton, Poulan, Doerun,
Ty Ty, Phillipsburg, Unionville, East Albany, Marine Corps Logistics
Base, Turner City, Worth, Terrell, Sycamore, Sumner, Warwick and
Minton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3190 8393 3186 8393 3184 8394 3184 8387
      3182 8385 3183 8384 3181 8383 3180 8380
      3180 8361 3157 8350 3157 8349 3145 8338
      3127 8410 3151 8427 3191 8398 3191 8392
TIME...MOT...LOC 0857Z 231DEG 33KT 3149 8407

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

01-GONZALEZ
Special weather statement, Oct 8, 4:27 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
527 AM EDT Fri Oct 8 2021

FLZ015-026-081015-
Inland Franklin FL-Liberty FL-
527 AM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southwestern Liberty
and north central Franklin Counties through 615 AM EDT...

At 526 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Wewahitchka, or 23 miles northeast of Port St. Joe,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange, East Camp, Vilas, Jensen Place, Central City, Red Hill, Owens
Bridge, Kern, Wilma, Lewis, Sumatra, Nixon Garden and Twin Pole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2999 8503 2999 8505 3000 8506 3001 8510
      3004 8513 3008 8514 3009 8515 3010 8514
      3011 8515 3012 8513 3013 8514 3014 8513
      3017 8514 3038 8491 3006 8465 2995 8502
TIME...MOT...LOC 0926Z 238DEG 15KT 3007 8506

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HANER
Special weather statement, Oct 8, 4:33 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
533 AM EDT Fri Oct 8 2021

GAZ128>131-148-081015-
Berrien GA-Tift GA-Irwin GA-Turner GA-Ben Hill GA-
533 AM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of Irwin, northwestern
Berrien, northeastern Turner, northeastern Tift and Ben Hill Counties
through 615 AM EDT...

At 533 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Ashburn to Mystic to near
Enigma. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fitzgerald, Ocilla, Enigma, Mystic, Rebecca, Lulaville, Gladys,
Amboy, Osierfield, Pinetta, Ashton, Irwinville, Fitzgerald Municipal
A/P, Irwinville Airport, Wray, Bowens Mill, Brookfield, Red Bluff,
Arp and Abba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3155 8306 3148 8311 3147 8314 3145 8315
      3135 8340 3157 8341 3176 8366 3185 8355
      3184 8321 3185 8318 3183 8314 3181 8313
      3182 8311 3178 8303 3178 8300
TIME...MOT...LOC 0933Z 234DEG 23KT 3175 8354 3162 8335 3146 8334

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Oct 8, 5:03 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
603 AM EDT Fri Oct 8 2021

FLZ016-017-026-027-127-081045-
Liberty FL-Gadsden FL-Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
603 AM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of western Wakulla,
south central Gadsden, eastern Liberty and southwestern Leon Counties
through 645 AM EDT...

At 603 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Greensboro to 13 miles north
of Carrabelle. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quincy, Midway, Sopchoppy, Telogia, East Camp, Lake Talquin, Jewel
Fire Tower, Littman, Brown House, Hosford, Sanborn, Fort Braden,
Santa Clara, Poplar Camp, Smith Creek, Buckhorn, Lowry, Wetumpka and
Bloxham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 8450 3007 8440 3001 8477 3046 8485
TIME...MOT...LOC 1003Z 253DEG 11KT 3041 8477 3004 8471

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Oct 8, 5:13 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
613 AM EDT Fri Oct 8 2021

GAZ130-131-081045-
Irwin GA-Ben Hill GA-
613 AM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of Irwin and Ben Hill
Counties through 645 AM EDT...

At 613 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fitzgerald, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Pinetta, Ashton,
Irwinville, Fitzgerald Municipal A/P, Wray, Bowens Mill, Red Bluff,
Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3156 8306 3152 8308 3151 8339 3152 8339
      3174 8346 3178 8345 3184 8348 3185 8318
      3183 8315 3183 8314 3181 8313 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 1013Z 256DEG 31KT 3171 8321

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Special weather statement, Oct 8, 5:45 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
645 AM EDT Fri Oct 8 2021

FLZ016-017-027-127-GAZ157-081130-
Gadsden FL-Coastal Wakulla FL-Inland Wakulla FL-Leon FL-Grady GA-
645 AM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of eastern Wakulla,
eastern Gadsden, Leon and southwestern Grady Counties through 730 AM
EDT...

At 645 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quincy to 11 miles northwest of
Crawfordville to 18 miles northeast of Carrabelle. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marks, Midway, Woodville, Quincy, Tallahassee, Havana,
Crawfordville, Florida State University, Florida A And M, Tallahassee
Comm College, Doak Campbell Stadium, Wakulla, Sopchoppy, Lake
Bradford, Shadeville, Leon Sinks, Gaither Community Center, Wakulla
Springs, Tallahassee Memorial Hosp and Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3003 8456 3025 8453 3060 8462 3069 8443
      3069 8438 3072 8438 3079 8424 3055 8413
      3013 8417
TIME...MOT...LOC 1045Z 222DEG 21KT 3054 8456 3031 8448 3008 8451

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

01-GONZALEZ

The radar

The Moody AFB radar (KVAX), 89 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ben Hill

When
October 8, 5:45 AM EST
Where
Ben Hill County, 4.22 mi ESE of Ashton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.687, -83.080

Two pine trees were blown down across Highway 206.

Thunderstorm Wind, Irwin

When
October 8, 5:45 AM EST
Where
Irwin County, 0.68 mi NW of Osierfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.668, -83.117

A tree was blown down across the highway in Osierfield.

Flash Flood, Ben Hill

When
October 8, 6:15 AM EST to 10:15 AM EST
Where
Ben Hill County, 0.6 mi E of Fitzgerald Cotton Mill to 0.91 mi ENE of Fitzgerald Cotton Mill
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.689, -83.250

The Walmart parking lot flooded to a depth of 1 to 2 feet in places. Numerous cars were stalled or stranded. Behind the Walmart, some cars parked near an adjacent creek floated in the flood waters.

Flash Flood, Ben Hill

When
October 8, 6:20 AM EST to 10:15 AM EST
Where
Ben Hill County, Fitzgerald to 0.08 mi N of Fitzgerald
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.710, -83.250

One home flooded in the 500 block of South Thomas Road. Water was 2 inches deep inside. Another unoccupied building nearby flooded as well.

Flash Flood, Ben Hill

When
October 8, 6:30 AM EST to 10:15 AM EST
Where
Ben Hill County, 1.08 mi NW of Fitzgerald to 1.37 mi WNW of Fitzgerald
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.720, -83.264

There were reports of significant flooding around Fitzgerald High school extending west across Merrimack Drive. The water depth was reported up to the doors of vehicles and up to the front door of a double wide mobile home.

Flash Flood, Ben Hill

When
October 8, 6:30 AM EST to 10:15 AM EST
Where
Ben Hill County, 1.28 mi NNW of Fitzgerald to 1.19 mi WNW of Fitzgerald
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
31.725, -83.262

The underpass on North Longstreet was flooded with a car submerged.

Flash Flood, Irwin

When
October 8, 6:45 AM EST to 10:15 AM EST
Where
Irwin County, 4.23 mi NNW of Holt to 2.61 mi NNW of Wray
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.641, -83.190

Several roads were flooded and closed in eastern Irwin county due to flooding in the Osierfield area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985426, 985427, 985947, 985948, 985949, 985950, 985951.